MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. PROCOL BIOLOGIC VASCULAR GRAFT

LEMAITRE VASCULAR, INC. PROCOL BIOLOGIC VASCULAR GRAFT
Catalog Number HJL016-40-N
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Aneurysm (1708)
Date of Event 09/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have received the entire graft for evaluation and we have confirmed the reported incident.When the graft was pressurized, we observed a thin spot on a section of the graft next to the suture tie.We also observed the graft at the suture tie region to be aneurysmal.However, the aneurysm at this region did not appear to be as a result of cellular degeneration but rather appeared to be the way the side branch was ligated.When we pressurized the graft to 5 psi ( 258 mmhg ), we did not observe any leakage and the graft remained patent.Based on our device evaluation, we do not consider this defect to be significant that can result in serious injury to patient.Procol 'vacular' bioprosthesis is derived from a single length of bovine mesenteric vein that is chemically cross-linked with glutaraldehyde.Natural variations even in the same graft is possible.Collateral branches are ligated with surgical suture and the graft is inspected under pulsatile flow conditions at simulated physiological internal graft pressure.Each graft is pressurized between 2.7-4.0 psi ( 139 - 206 mmhg) during the inspection process.If pressure exceeds 4 psi, the vessel is rejected for 'overpressurized' and discarded.Under a pressurized condition, each graft is inspected by the manufacturing operators for any presence of hole, tear or swelling.An od gage is passed over the entire length of the vessel.If any section of the graft appeared to be swollen or did not pass through the gage smoothly, then that section of the graft is rejected by the technician.Each graft is again inspected by the qc technician for these attributes.We have conducted a lot history review and did not find any issues noted in the manufacturing or packaging process that could be related to this issue.All qc tests passed their requirements.Based on our investigation and our sales rep's observation, the graft was likely damaged due to over-pressurization when preparing the lumen of the graft prior to the procedure at the hospital.He observed the prep nurse to be pressurizing the graft with a 20cc syringe prior to hand off.With this information, we were able to recreate a similar malfunction with a new graft using a pressure gauge.We observed pressure as high as 15 psi which is 5 times higher than normal human blood pressure.Our ifu properly instructs users to use light pressure when irrigating the graft and not to flush the graft opposite the direction of flow as competent valves may cause excessive pressure and may compromise the integrity of the vessel.The ifu also informs users not to use forceps to grip the graft as it may damage the graft.
 
Event or Problem Description
While rinsing the graft, surgeon noticed a thin wall spot on the graft next to the suture tie.The graft also appeared to be aneurysmal at the region of the suture tie.Graft was not implanted.

Brand Name
PROCOL BIOLOGIC VASCULAR GRAFT
Common Device Name
VASCULAR GRAFT
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington MA 01803
MDR Report Key9181236
Report Number1220948-2019-00139
Device Sequence Number11488460
Product Code LXA
UDI-Device Identifier00840663108688
UDI-Public00840663108688
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P020049
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/28/2023
Device Catalogue NumberHJL016-40-N
Device Lot NumberPVB1042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2019
Initial Report FDA Received Date10/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1